The consumption-real exchange rate anomaly with extensive margins
Masashige Hamano
Journal of International Money and Finance, 2013, vol. 36, issue C, 26-46
Abstract:
This paper investigates a consumption-real exchange rate anomaly from the open macroeconomics literature known as the Backus-Smith puzzle. We both analytically and quantitatively examine how an expansion of trade along extensive margins can contribute to the puzzle's resolution. Our argument is based on 1) a wealth effect due to changes in the number of product varieties, 2) statistical inefficiency in measuring the number of product varieties, and 3) market incompleteness. Contrary to complete asset markets which, in general, feature overly strong risk sharing properties, changes in the number of product varieties under incomplete markets may produce a wealth effect under high trade elasticity. Since statistical agencies systematically fail to capture the welfare impact arising from that changes, data-consistent terms of trade and real exchange rates tend to appreciate due to this positive wealth effect. This provides a realistic correlation between data-consistent real exchange rates and consumption.
Keywords: Terms of trade; The Backus-Smith puzzle; Firm entry (search for similar items in EconPapers)
JEL-codes: F12 F41 F43 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (11)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560613000284
Full text for ScienceDirect subscribers only
Related works:
Working Paper: The consumption-real exchange rate anomaly with extensive margins (2013) 
Working Paper: The consumption-real exchange rate anomaly with extensive margin (2010)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:36:y:2013:i:c:p:26-46
DOI: 10.1016/j.jimonfin.2013.03.001
Access Statistics for this article
Journal of International Money and Finance is currently edited by J. R. Lothian
More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().